The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
News: A 43-year-old diabetic man was hit by a car while riding his bike. He was admitted to a hospital and found to have sustained a closed head injury and multiple fractures. Three weeks later, while his condition was improving, he underwent a flap/graft procedure. An anesthesiology resident administered 1,000 units of insulin, which he then attempted to correct by giving the patient approximately 65 amps of dextrose 50%. The massive dose sent the patient’s blood glucose to 3,800, which caused a global anoxic cerebral injury, and he went into a hyperosmolar nonketonic coma.
The injuries were so severe that the plaintiff can never recover. The suit against the providers was settled prior to trial for a present- dollar amount of $4 million.
Background: The plaintiff was struck by a car while riding his bicycle. The 43-year-old was taken to a hospital with a closed head injury, and fractures to his ribs and left lower leg. He was hospitalized for the next several weeks and, despite the severity of his injuries, was beginning to improve.
Seventeen days after the accident, while undergoing a flap/graft procedure to address one of his injuries, an anesthesiology resident incorrectly administered 1,000 units of insulin to the patient. The resident attempted to correct the situation by immediately giving the patient 60 to 70 amps of dextrose 50% (D50, which is highly concentrated sugar water) to offset the massive dose of insulin. This antidote sent the plaintiff’s blood glucose to 3,800; a normal glucose reading is approximately 120.
Generally prior to surgery and throughout the postoperative recovery period, diabetic patients are placed on short-action insulin, which dissipates within two hours. This is done so that the insulin level can be monitored and properly adjusted. However, the normal dose of insulin is far less than 1,000 units.
The significant overdose of insulin combined with the large-dose D50 elevated the patient’s blood-glucose level and caused severe seizures, which led to a global anoxic cerebral nonketonic injury, secondary to hypoxia, hypotension, and metabolic derangement. This also caused the plaintiff to suffer a hyperosmolar nonketonic coma, complicated by acidosis, hypotension, and seizures refractory to medication. The insulin overdose, the large quantity of dextrose 50%, and the patient’s pre-existing head injury resulted in severe brain damage. The patient now receives around-the-clock care and his long-term prognosis for gaining any level of independence is negligible.
The plaintiff claimed gross negligence by the hospital physicians and health care personnel assigned to him. The plaintiff maintained their negligence resulted in his massive brain injury and loss of independence. The defendants argued that the plaintiff was destined to have the same long-term neurological damage that he presently lives with. The hospital and providers denied that any act or omission on the part of its employees caused or contributed to the plaintiff’s already compromised neurological condition. The plaintiff’s expert maintained that if not for the incident 17 days after the accident, the plaintiff would have been rehabilitated enough to live independently, been able to communicate and ambulate, and have full bowel and bladder function.
The plaintiff also claimed there was a malfunction with the Bayer glucometer, which was used during surgery. The Bayer Corp. was dismissed in exchange for a waiver of costs.
Before trial, the hospital settled with the plaintiff for $2 million, with a present value of $4 million and a life-expectancy payout of more than $10 million. The hospital also agreed to satisfy any lien claims by MediCal or other entities concerning plaintiff’s medical care administered in any of its facilities.
What this means to you: Cases involving overdoses by health care practitioners are difficult to defend.
"Despite any evidence that may have been available regarding the long- term effects of the neurological injuries suffered by this patient as a result of being hit by a car while riding a bike as compared with the injuries suffered at the health practitioner’s hand, it is very unlikely that a jury would overlook such a massive overdose," states Cheryl A. Whiteman, RN, MSN, CPHRM, a risk manager for Cigna Healthcare of Florida Inc., whose opinion does not necessarily reflect Cigna’s. "The insult of these drugs on the patient’s system undoubtedly eliminated any chance this man might have had to be rehabilitated to the point of providing basic care for himself."
Overdose by definition implies that too much has been administered, inferring the standard of care has been violated and a medical error has occurred. Following reports on medical errors in the early 1990s by the New England Journal of Medicine, which noted that the overall systems as opposed to the misdeeds of individuals were often the core problem, most facilities demanded and got more standardized equipment and automated methods for ordering and administering medications.
Accordingly, "the system that supplies medications to the anesthesiologists would need to be evaluated. First, determine if insulin and D50 are controlled in any way. Needless to say, the drugs should have been clearly marked and multidose vials should be clearly labeled in large print, and if that was not the case then a systems overhaul should be implemented. Since insulin is most commonly supplied in multidose vials, this makes labeling critical. Second, drugs should be stored in such a way that those with similar names or spellings are not stored together. This should be the case whether the drugs are stored on a shelf for dispensing or on a cart used by one anesthesiologist from case to case. Every opportunity should be taken to improve the system that makes such large quantities of medication available. If such a system does not exist, a long-term evaluation program could be established to review all anesthesia-related medication errors. The implications of near misses can also be effective in evaluating the medication supply system to the anesthesiologists," states Whiteman.
Once an overdose occurs, as in this case, the system for distributing and labeling medication and the knowledge and training of the medications administering staff should be carefully examined. In particular, following review of the systems, the single most important factor will always be people.
"While it is critical to evaluate the systems that allowed this error to occur, it is also important to ascertain the competence of the anesthesia resident that administered these drugs. One must query as to how much experience this physician had, and investigate just how much supervision he was receiving prior to and during the incident and whether or not the level of supervision was appropriate. It would seem that this resident should have sought immediate assistance from his supervising physician before trying to correct the gravity of the first error, the insulin overdose, with dextrose. Administering multiple ampoules of highly concentrated dextrose poses a threat in terms of a blood-sugar level beyond what the organs of the body, especially the brain, can withstand, as evidenced by the anoxic cerebral injury and hyperosmolar nonketonic coma. The patient’s head injury may have also made him more susceptible to injury from the rapid injection of a significant amount of fluid. Of course, this situation would require immediate peer review under the auspices of the residency program. The risk manager would want to make sure that a fair but thorough review of the program and the situation is conducted and that an appropriate plan for improvement is devised and achieved," adds Whiteman.
"In summary, to the extent practically anything that a facility can do to mitigate human error should be instituted. And, barring systemic errors, seasoned practitioners as well as those in training should be supported in their endeavors," concludes Whiteman.
• Steven L. Watson and Linda Watson vs. The Regents of the University of California and Bayer Corp., San Diego County (CA) Superior County, Case No. 726938 consolidated with 730944.